Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Riverton, WY

August 12, 2005Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 12, 2005, 3:31 PM MDT for Hot Springs County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2005, 3:31 PM MDT (21:31 UTC)
Expired
Aug 12, 2005, 4:15 PM MDT
In force
44 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:29 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 1:29 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
129 PM MDT FRI AUG 12 2005

.SHORT TERM...TONIGHT THROUGH MONDAY...
FIRST FALL LIKE WEATHER SYSTEM IS MOVING SWIFTLY SOUTH THROUGH
MONTANA ATTM WITH A LINE OF THUNDERSTORMS ON THE LEADING EDGE
FOLLOWED BY A MORE STRATIFORM DECK. FIRST SHORTWAVE IS MOVING INTO
CENTRAL IDAHO AND WILL MOVE FROM WEST TO EAST OVERNIGHT...BEING
PARTIALLY ABSORBED BY THE NORTHERN TROUGH AS IT DIVES SOUTHWARD.
I EXPECT A LINE OF THUNDERSTORMS ALONG THE FRONT IN CENTRAL WYOMING
BEFORE THE AIRMASS STABILIZES QUICKLY BEHIND IT LATER THIS EVENING. A
FEW OF THESE STORMS COULD BE QUITE STRONG. AS QG FORCING INCREASES
AND NORTHERN TROUGH AXIS APPROACHES...MORE STRATIFORM PRECIPITATION
WILL BE USHERED INTO THE NORTH FIRST AND INTO THE WIND RIVER BASIN
AND NATRONA COUNTY LATER TONIGHT...CONTINUING INTO AT LEAST SATURDAY
MORNING. AIRMASS QUITE COLD FOR MID AUGUST WITH MSO-ETA SHOWING AS
COLD AS -3.5C IN THE NORTHERN BIG-HORNS. HAVE ADDED SNOW LEVEL GRIDS
AND GENERALLY LOWERED THE SNOW LEVEL TO AS LOW AS 7K FEET IN THE
NORTHERN BIGHORNS. MSO-ETA HITS THIS AREA THE HARDEST AND HAVE UPPED
SNOWFALL TOTALS TO BETWEEN 3 AND 6 INCHES ABOVE 9000 FEET. AFTER
COORDINATION WITH BYZ...WE HAVE OPTED NOT TO ISSUE A SNOW ADVISORY
BUT WILL HIT IT HARD IN THE HWO.

FARTHER SOUTH...THE MSO-ETA IS FAIRLY SKIMPY WITH QPF AROUND THE
WIND RIVER BASIN BUT WITH THE STRENGTH OF THE LOW LEVEL UPSLOPE AND
AMOUNT OF SURFACE MOISTURE AVAILABLE I FIND IT HARD TO BELIEVE IT
WONT RAIN LATER TONIGHT INTO SATURDAY. TIME-HEIGHTS FOR RIW AND
LND SHOW A SATURATED AIRMASS AFTER 09Z WITH MODERATE TO STRONG
OMEGA. TEMPERATURES WILL BE DRAMATICALLY COLDER BEHIND THIS FRONT
AND HAVE LOWERED TEMPERATURES EAST OF THE DIVIDE INTO THE 50S WITH
MAINLY 40S IN MOST OF OUR MOUNTAINS...ESPECIALLY EAST SLOPE OF THE
WINDS NORTHWARD TO THE ABSAROKAS AND BIGHORNS. HAVE ALSO ADDED IN
SOME FOG FROM LANDER TO CASPER SATURDAY MORNING WITH STRONG
UPSLOPE...EXPECTED LOW CLOUD COVER AND RAIN FALLING. UPSLOPE
GRADUALLY WEAKENS FROM NORTH TO SOUTH SATURDAY AFTERNOON AND
EVENING WITH SOME CLEARING EXPECTED ALONG WITH RADIATION FOG QUITE
POSSIBLE IN LOW LYING AREAS OF THE EAST. TEMPERATURES SHOULD ALSO
PLUMMET WITH SOME AREAS BELOW FREEZING OUT WEST AND EVEN 30S TO
LOWER 40S EAST OF THE DIVIDE. TEMPERATURES SHOULD WARMUP QUITE
NICELY SUNDAY INTO MONDAY WITH READING WARMING A GOOD 20 DEGREES OR
SO EAST OF THE DIVIDE FROM SATURDAY TO SUNDAY. WILL HAVE TO CHECK
RECORDS (HIGHS AND LOWS) FOR SATURDAY/SAT NIGHT ESPECIALLY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
LOOKS DRY AND STABLE ACROSS THE REGION MONDAY. WESTERLY UPPER
FLOW KEEPING MONSOON MOISTURE HANGING OUT JUST SOUTH OF AREA. PRETTY
BIG SPREAD WITH MEDIUM RANGE GUIDANCE BY THE MIDDLE OF THE WEEK AND
BEYOND SO A LOT OF UNCERTAINTY. LATEST GFS AND ECMWF DIG TROUGH INTO
WEST WITH THE GFS THE MOST AMPLIFIED OF THE TWO. THE ENSEMBLES ARE
SHOWING MUCH BIGGER SPREADS WITH THE ENSEMBLE MEAN GIVING A MOSTLY
ZONAL FLOW. WILL KEEP TRENDS SIMILAR TO YESTERDAY WHICH IS CLOSER TO
OPER GFS. THIS SOLUTION BACKS FLOW MORE TO SOUTHWEST THROUGH THE
PERIOD AHEAD OF APPROACHING TROUGH. THIS RESULTS IN THUNDERSTORM
CHANCES INCREASING AGAIN BY LATE IN THE WEEK WITH IMPULSES RIDING THE
SOUTHWEST FLOW AND INTERACTING WITH MONSOON MOISTURE. THIS FLOW
WILL ALSO BRING VALLEY/BASIN TEMPERATURES BACK INTO 80S AND A FEW
90S IN THE BIG HORN BASIN.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...FRIEDERS
Hazardous weather outlook, Aug 12, 1:53 PM MDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT FRI AUG 12 2005

WYZ001>020-022>030-131100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
153 PM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...FIRST FALL LIKE WEATHER SYSTEM TO IMPACT WESTERN AND CENTRAL
WYOMING TONIGHT AND SATURDAY WITH SOME SNOW EXPECTED IN THE
NORTHERN MOUNTAINS...

.DAY ONE...TONIGHT AND SATURDAY
A STRONG COLD FRONT WILL USHER IN MUCH COLDER WEATHER TONIGHT AND
SATURDAY ALONG WITH A PERIOD OF RAIN AND MOUNTAIN SNOW. THE
STRONGEST IMPACT WILL BE FELT EAST OF THE CONTINENTAL DIVIDE
WITH THE BEST CHANCE OF SNOW OVER THE BIGHORN MOUNTAINS AND
BEARTOOTH PASS AREA. SNOWFALL AMOUNTS OF 3 TO 6 INCHES ARE EXPECTED
IN THESE AREAS ABOVE 9000 FEET WITH SOME LIGHT ACCUMULATION
POSSIBLE AS LOW AS 7000 TO 8000 FEET. ALONG THE LEADING EDGE OF THE
FRONT THROUGH THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP. A
FEW OF THESE STORMS COULD BECOME QUITE STRONG WITH WIND GUSTS TO 50
MPH...MARBLE SIZED HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...STRONG WINDS AND
HAIL SIZE WITH STORMS THIS AFTERNOON AND EVENING. ALSO...PLEASE
REPORT ANY SNOWFALL AMOUNTS LATER TONIGHT AND SATURDAY IN THE HIGH
COUNTRY.

TEAM RIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:15 PM MDTSevere Thunderstorm WarningRIWNatrona60 min
Aug 12, 3:14 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie46 min
Aug 12, 4:12 PM MDTSevere Thunderstorm WarningRIWHot Springs21 min
Aug 12, 4:26 PM MDTSevere Thunderstorm WarningRIWJohnson49 min
Aug 12, 5:06 PM MDTSevere Thunderstorm WarningRIWNatrona39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.